Thunderstorm Wind, Iron
- When
- May 24, 3:55 PM CST
- Where
- Iron County, Gaastra
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 46.050, -88.600
A few trees down across roads in the Gaastra area.
Isolated severe thunderstorms downed a few trees and branches in Iron County on the evening of the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Isolated severe thunderstorms downed a few trees and branches in Iron County on the evening of the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 24, 2:34 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 434 PM EDT THU MAY 24 2007 .SHORT TERM (ISSUED AT 400 PM EDT THU MAY 24 2007)... TONIGHT AND FRIDAY COLD FRONT IS POISED JUST TO OUR WEST...READY TO JUMP ACROSS THE UPPER PENINSULA THIS EVENING AND EARLY OVERNIGHT. OUT AHEAD OF THE FRONT...A CLEAR SKY HAS ALLOWED TEMPERATURES ACROSS THE CENTRAL AND WESTERN PORTIONS OF THE CWA RISE TO AROUND 80 TO JUST ABOVE FOR MOST. BEST INSTABILITY WILL BE FROM THE CURRENT TIME TO AROUND 03Z...BASICALLY BEFORE THE FRONT SLIDES ACROSS. STILL...NOT MUCH HAS BEEN ABLE TO DEVELOP EARLY THIS AFTERNOON IN OUR MID TO UPPER 50 SFC DEW POINT ATMOSPHERE. MUCH OF THE ATTENTION HAS BEEN FURTHER TO THE SOUTH...ACROSS WEST CENTRAL WISCONSIN WHERE MORE INTENSE SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED ALONG THE SFC BOUNDARY. WITH SUCH STRONG WINDS...AND THE QUICK MOVEMENT OF CURRENT STORMS...GETTING SEVERE THUNDERSTORM STRENGTH WINDS WILL NOT BE TOO DIFFICULT THROUGH THE MID TO LATE EVENING HOURS. THE COLD FRONT SHOULD BE NEAR CMX AROUND 01Z...AND THEN SAW AROUND 03Z...BEFORE EXITING THE FORECAST AREA ENTIRELY BY 07Z. WINDS SHOULD REMAIN QUITE STRONG...SO HAVE OPTED TO NOT INCLUDE ANYTHING MORE THAN PATCHY FOG MAINLY ACROSS THE WESTERN HALF OF LAKE SUPERIOR THIS EVENING. A CHANGE IS FIGURED BEHIND THE FRONT AS HIGH PRESSURE SETTLES IN. WITH THE FACT THAT THE UPPER LOW WILL BE WELL TO OUR NORTHEAST...PLENTY OF SUNSHINE IS STILL FIGURED ACROSS THE CWA FRIDAY. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... FRI NIGHT...LIGHT WINDS UNDER THE INFLUENCE OF THE SFC RDG WILL ALLOW TEMPS TO DIP INTO THE UPR 30S BY LATE EVENING AND EARLY OVERNIGHT. TEMPS SHOULD LEVEL OFF BY THEN AS SOME HIGH CLOUDS MOVE ACROSS THE AREA FROM SYSTEM APPROACHING OVER THE PLAINS. SAT INTO SUN...PREFER BLEND OF NAM/CANADIAN/UKMET ON TIMING OF SHORTWAVE/FRONTAL SYSTEM MOVING IN FROM THE PLAINS. QUICKER GFS IS A BIT OF AN OUTLIER AND HAS NOT BEEN AS CONSISTENT THE PAST FEW RUNS. SO...BASICALLY PREVIOUS FCST STILL ON TRACK. WAA/ISENTROPIC LIFT COULD LEAD TO SHRA MOVING INTO WRN LAKE SUPERIOR FRI NIGHT. INCREASING WAA/ISENTROPIC LIFT AND 5H DIFLUENCE AHEAD OF APPROACHING SHORTWAVE ALONG WITH STEEP MID-LEVEL LAPSE RATES AND SHOWALTER INDEX FCST NEAR 0C WILL LEAD TO ELEVATED TSTM POTENTIAL BY SAT AFT AND SAT NIGHT. LIGHT SHOWERS COULD LINGER INTO SUN AS THE MID LEVEL TROUGH MOVES THROUGH WITH CYCLONIC LOW LEVEL FLOW WITH WRAP-AROUND MOISTURE PERSISTS. HIGHLIGHTED PATCHY FROST SUN NIGHT AS SFC RIDGE MOVES OVERHEAD. MON...RIDGE MOVES IN OVER THE AREA ON MON AND WILL RESULT IN SUNNY SKIES ALTHOUGH ONLY EXPECT HIGHS IN THE LOW 60S OVER INLAND AREAS AS 4-5C 850 MB TEMPS IN PLACE. LIGHT PRES GRADIENT WILL RESULT IN LAKE BREEZES KEEPING TEMPS EVEN COOLER ALONG THE LAKESHORE AREAS. TUE AND WED...FOLLOWING NCEP PREFERRED ECMWF SOLN...LOOK FOR CHC OF SHRA/TSRA TO FORM ALONG NEXT SHORTWAVE/WARM FRONT MOVING IN FROM THE PLAINS. LOOK FOR SCT CONVECTION TO FORM ALONG THE WI BDR TUE AFTERNOON AND THEN SPREAD E TUE NIGHT. KEPT IN CHC OF SHRA/TSRA ON WED AS 5H COLD POOL AND COLD FRONT PASS THROUGH THE CWA. THU...RDGG WILL BRING SUNNY SKIES AS SECONDARY COLD FRONT AND NRLY FLOW BEHIND IT WILL KEEP HIGH TEMPS IN THE LOWER 60S INLAND WITH COOLER TEMPS IN 50S ALONG THE LAKE SUPERIOR SHORELINE. && .MARINE (ISSUED AT 400 PM EDT THU MAY 24 2007)... SPECIAL MARINE STATEMENTS OR WARNINGS MAY BE NEEDED THROUGH THE LATE EVENING HOURS AS MODERATE TO STRONG SHOWERS AND THUNDERSTORMS SLIDE NORTHEASTWARD ACROSS THE AREA OUT AHEAD OF THE COLD FRONT. WE WILL ALSO BE MONITORING FOR THE POTENTIAL NEED FOR A GALE WARNING FOR WINDS AROUND 35KT NEAR THE FRONTAL PASSAGE. MORE NEAR GALE WINDS MAY BE POSSIBLE LATE SATURDAY AND SATURDAY NIGHT. LOW PRES OF 29.8 INCHES OVER SOUTHWEST ONTARIO WILL PROPEL A COLD FRONT ACROSS LAKE SUPERIOR THIS EVENING...THEN DEEPEN TO 29.4 INCHES BY FRI MORNING AS IT SLIDES TO JAMES BAY. THE LOW WILL MOVE THROUGH QUEBEC SAT WHILE HIGH PRES OF 30.3 INCHES MOVES ACROSS ONTARIO AND THE UPPER GREAT LAKES. LOW PRES OF 29.8 INCHES DEVELOPING ACROSS THE NORTHERN PLAINS SAT WILL SHIFT ACROSS LAKE SUPERIOR SAT NIGHT THEN MOVE INTO QUEBEC BY SUN EVENING. HIGH PRES OF 30.2 INCHES WILL THEN BUILD ACROSS LAKE SUPERIOR LATE SUN INTO MON. BY TUE YET ANOTHER LOW PRES OF 29.6 INCHES WILL NEAR THE AREA FROM THE NORTHERN PLAINS STATES. && .AVIATION (ISSUED AT 105 PM EDT THU MAY 24 2007)... 18Z TAF ISSUANCE THUNDERSTORMS AND STRONG WINDS FIGURE TO IMPACT BOTH TAF SITES THROUGH EARLY THIS EVENING AS COLD FRONT OVER MINNESOTA MOVES CLOSER. GOOD CHANCE OF TS 22Z-01Z...AS THEY HAVE BEEN SLOW TO PROGRESS EASTWARD THIS AFTERNOON. STRONG GUSTY WINDS POSSIBLE WITH ANY SHOWERS THAT DEVELOP GIVEN 50 KT WINDS AT 1000-5000FT AGL. THIS EVENING...SETUP LOOKS VERY GOOD FOR SIGNIFICANT STRONG WINDS WITHIN 2 HOURS OF COLD FRONT PASSAGE AS PRESSURE RISE BUILDS IN AND WINDS UP TO 50KT ARE STILL PRESENT JUST ABOVE SFC. CROSS WINDS MAY EXCEED 30 KT AT KSAW THIS EVENING. && .MQT WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING FOR MIZ003>006-010>014-084-085. && SHORT TERM...KF LONG TERM...JV MARINE...KF AVIATION...KF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 438 PM EDT THU MAY 24 2007 MIZ001-003>007-010>014-084-085-251200- KEWEENAW-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-IRON- DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON- NORTHERN SCHOOLCRAFT- 438 PM EDT THU MAY 24 2007 /338 PM CDT THU MAY 24 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT STRONG THUNDERSTORMS WILL REMAIN LIKELY AS A COLD FRONT CROSSES THROUGH THE AREA. SOME THUNDERSTORMS MAY CONTAIN STRONG DAMAGING WINDS IN EXCESS OF 60 MPH. PLEASE SEE THE LATEST WATCH AND WARNING INFORMATION FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON THROUGH SATURDAY EVENING. THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO CALL IN ANY REPORTS OF STRONG WINDS OR HAIL TONIGHT. MIZ002-009-251200- ONTONAGON-GOGEBIC- 438 PM EDT THU MAY 24 2007 /338 PM CDT THU MAY 24 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS LATE THIS AFTERNOON WILL COME TO AN END BY EARLY EVENING...WITH SOME LINGERING RAIN SHOWERS EXPECTED THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON THROUGH SATURDAY EVENING. THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO CALL IN ANY REPORTS OF STRONG WINDS OR HAIL TONIGHT. LSZ221-241>248-263-264-251200- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 438 PM EDT THU MAY 24 2007 /338 PM CDT THU MAY 24 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE WEST HALF OF LAKE SUPERIOR PRIOR TO SUNSET THIS EVENING...AND THROUGH THE LATE EVENING HOURS ACROSS THE EAST HALF OF LAKE SUPERIOR. WITH STRONGER THUNDERSTORMS DEVELOP THEY WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON OVER THE WEST HALF OF LAKE SUPERIOR WITH A CHANCE OF THUNDERSTORMS ACROSS ALL OF LAKE SUPERIOR SATURDAY NIGHT. THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION WILL BE NEEDED. LMZ221-248-262-251200- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- 438 PM EDT THU MAY 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING. STRONGER STORMS THAT DEVELOP MAY CONTAIN STRONG GUSTY WINDS IN EXCESS OF 50 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT. THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION WILL BE NEEDED. KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 232 PM EDT THU MAY 24 2007 MIZ002-009-241945- ONTONAGON-GOGEBIC- INCLUDING THE CITIES OF...ONTONAGON...IRONWOOD 232 PM EDT THU MAY 24 2007 /132 PM CDT THU MAY 24 2007/ A STRONG THUNDERSTORM LOCATED NEAR THOMASTON WILL CONTINUE MOVING NORTHEAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZED HAIL AND STRONG WINDS TO 45 MPH. THIS STORM WILL PASS THROUGH FAR WESTERN ONTONAGON COUNTY OVER THE NEXT THIRTY MINUTES BEFORE MOVING ONTO LAKE SUPERIOR. PEARSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 353 PM EDT THU MAY 24 2007 MIZ002-003-009-084-242045- GOGEBIC-NORTHERN HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON- 353 PM EDT THU MAY 24 2007 ...SIGNIFICANT WEATHER ALERT FOR GOGEBIC...HOUGHTON AND ONTONAGON COUNTIES UNTIL 445 PM EDT (345 PM CDT)... AT 352 PM EDT (252 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF ONTONAGON TO 31 MILES SOUTHEAST OF IRONWOOD... MOVING NORTHEAST AT 50 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS THIS STRONG CAN BREAK SMALL BRANCHES AND BLOW DOWN UNSECURED OUTDOOR OBJECTS. PEOPLE IN EASTERN ONTONAGON...NORTHWESTERN HOUGHTON AND SOUTHEASTERN GOGEBIC COUNTIES...INCLUDING THE CITIES OF WATERSMEET...PAULDING... BRUCE CROSSING...ROCKLAND...MASS CITY AND REDRIDGE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TRH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 434 PM EDT THU MAY 24 2007 MIZ003-010-084-242115- IRON-NORTHERN HOUGHTON-SOUTHERN HOUGHTON- 434 PM EDT THU MAY 24 2007 ...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND IRON COUNTIES UNTIL 515 PM EDT (415 PM CDT)... AT 431 PM EDT (331 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF NISULA TO 25 MILES SOUTH OF WATERSMEET...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF BARAGA TO 31 MILES SOUTHWEST OF IRON RIVER...MOVING NORTHEAST AT 50 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN HOUGHTON AND WESTERN IRON COUNTIES...INCLUDING THE CITIES OF KENTON...NISULA...SOUTH RANGE...HOUGHTON...CHASSELL...SIDNAW... HUBBELL AND LAKE LINDEN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT (900 PM CDT). STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TRH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 452 PM EDT THU MAY 24 2007 MIZ009-010-242115- GOGEBIC-IRON- 352 PM CDT THU MAY 24 2007 ...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND IRON COUNTIES UNTIL 415 PM CDT... AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATERSMEET TO 25 MILES SOUTHWEST OF STAMBAUGH...OR ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST OF IRON RIVER TO 26 MILES SOUTHWEST OF IRON RIVER... MOVING NORTHEAST AT 50 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TAMARACK LAKE. SMOKY LAKE. GOLDEN LAKE. BEECHWOOD. PERCH LAKE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TRH
The Marquette radar (KMQT), 97 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
2 thunderstorm wind. Local standard time, as filed.
A few trees down across roads in the Gaastra area.
One to two-inch diameter branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35926, 35928.